Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 73, NWS Paducah, KY

August 5, 2016Daviess County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 5, 2016, 2:05 PM CDT for Daviess County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2016, 2:05 PM CDT (19:05 UTC)
Expired
Aug 5, 2016, 5:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:00 PM CDTFLASH FLOOD3 S Maceo, KYWATER RUSHING OVER GREENBRIAR ROAD NEAR THE INTERSECTION OF 231 AND GREENBRIAR. FLOODING WAS FROM THE NORTH FORK BARNETT CREEK OVERFLOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WGUS53 KPAH 051905
FFWPAH
KYC059-052200-
/O.NEW.KPAH.FF.W.0073.160805T1905Z-160805T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIESS COUNTY IN NORTHWESTERN KENTUCKY...

* UNTIL 500 PM CDT

* AT 202 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  TORRENTIAL RAINFALL RATES ACROSS THE WARNED AREA. ONE TO TWO
  INCHES OF RAIN HAS ALREADY FALLEN OVER SOME LOCATIONS. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OWENSBORO...ROCKPORT...WHITESVILLE...ST. JOSEPH...STANLEY...
  MASONVILLE...KNOTTSVILLE AND MOSELEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.


&&

LAT...LON 3763 8695 3756 8704 3768 8741 3773 8739
      3778 8727 3782 8732 3790 8730 3784 8716
      3778 8711 3780 8707 3790 8704 3793 8698
      3790 8699 3790 8691 3784 8691 3784 8686
      3779 8682 3774 8682 3771 8686 3767 8682

$$

MEFFERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:16 AM CDT, 7 hours 49 minutes earlier.

Area forecast discussion, Aug 5, 6:16 AM CDT, 7 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
616 AM CDT FRI AUG 5 2016

.UPDATE...
Issued at 616 AM CDT Fri Aug 5 2016

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 253 AM CDT Fri Aug 5 2016

Above average confidence in the short term due to continued decent
model agreement.

Huge MCS to the north expected to start weakening any time now per
latest high resolution models, so the morning should be dry over
most of the area. Precipitation chances will increase from the
northwest starting late this morning as a frontal system approaches
from the northern plains.

Precipitation chances increase tonight area wide as the front
actually pushes southward into our CWA. It is forecast to transition
into a back door cold front as it moves slowly across our area
Saturday and become quasi-stationary just south of our CWA by early
Sunday morning. Consequently, we have POPs area wide tonight and
Saturday, but as drier high pressure filters in from the northeast,
POPs should be limited to areas west of the Mississippi River
Saturday night and Sunday.

After a brief respite Sunday evening, late Sunday night
precipitation chances make their way back into southeast Missouri
and southwest Illinois as the frontal boundary begins to lift back
to the northeast as a warm front in response to a system developing
over the central plains.

Temperatures will remain normal to slightly above normal through the
period with today being the warmest day. Heat index values should
top out between 105-107 this afternoon over most of southeast
Missouri, far southern Illinois, and far western Kentucky. A heat
advisory is in effect until 8 PM this evening for these areas. The
high pressure will provide some relief from the recent heat and
humidity toward the end of the period.

.LONG TERM...(Monday through Thursday)
Issued at 253 AM CDT Fri Aug 5 2016

Sfc high pressure will be centered across the Great Lakes region
into the New England states and then nose down into our area to
start off the long term period. We continue to see the deepest
moisture confined to areas immediately to our west and northwest.
Will maintain keep small POPS in parts of SEMO for Monday due to the
close proximity to this deeper moisture. As mentioned last night, we
will have to watch any activity that comes across Missouri toward
the area on Monday in association with a weak upper wave, but models
really dry up any activity before it reaches us.

Chances for any organized convection appear to be fairly low for the
rest of the week as the upper ridge builds overhead and upper flow
becomes non existant. The latest GFS is little more robust with QPF
especially by Wed/Thurs when it tries to bring an upper trough into
the region. It is also advertising bringing in additional moisture
northwestward from a system moving in the Gulf coast states by
Tuesday. The GFS ensemble precip mean mimics the operational GFS in
its trends as well. The ECMWF maintains a pretty stout upper ridge
in place which tends to deflect any organized storms from our
region. In any event, we have very warm and humid conditions that
will be in place during the week. Air mass type storms, mainly
diurnal, will be likely, just unsure of the actual coverage right
now. Would like to see some additional model consistency of upper
level features before raising POPs anymore than 15-30%, especially
further out in time.

No real temperature swings appear to be in the forecast for the
upcoming week. Highs in the upper 80s to around 90 degrees and lows
in the lower 70s should be commonplace.

&&

.AVIATION...
Issued at 616 AM CDT Fri Aug 5 2016

With the approach of a front today, shower and thunderstorm
activity will increase from the north and west. Could see MVFR
cigs/vsbys in SHRA/TSRA, otherwise VFR. Winds either calm or
variable AOB 5 knots.

&&

.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 8 PM CDT this evening for ILZ092>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006.

&&

SHORT TERM...JP
LONG TERM...CW
AVIATION...JP
Hazardous weather outlook, Aug 5, 3:15 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT FRI AUG 5 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
315 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE FROM THE NORTHWEST TODAY WITH
THE APPROACH OF A FRONT. LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY HAZARDS.

PATCHY FOG EARLY THIS MORNING MAY REDUCE VISIBILITY TO ONE
QUARTER MILE OR LESS IN A FEW SPOTS.

HEAT INDICES WILL TOP OUT AROUND 103-106 DEGREES THIS AFTERNOON
OVER MOST OF SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND FAR
WESTERN KENTUCKY. SEE HEAT ADVISORY FOR ADDITIONAL DETAILS.
ELSEWHERE ACROSS THE OUTLOOK AREA READINGS WILL TOP OUT IN THE
98-102 DEGREE RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
THROUGH THE PERIOD. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT ANY REPORTS
OF HEAVY RAINFALL WOULD BE APPRECIATED.

JP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:56 PM CDTSevere Thunderstorm WarningPAHMuhlenberg34 min
Aug 5, 4:19 PM CDTSevere Thunderstorm WarningPAHTodd26 min
Aug 5, 4:50 PM CDTFlash Flood WarningPAHBallard, McCracken115 min
Aug 5, 4:56 PM CDTSevere Thunderstorm WarningPAHMcCracken49 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.